Virginia, 2006

Flooding in Virginia, June 26 to 29, 2006

June 26 to 29, 2006 · NWS RNK · 9 events in 7 counties and zones

Widespread rains of 2 to 4 inches with local amounts up to 6 inches produced large river flooding along the James River and along the upper Roanoke River. The worst flooding on the James apparently occurred at Buchanan and Bremo Bluff which both reached Moderate Flood Stage.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Widespread rains of 2 to 4 inches with local amounts up to 6 inches produced large river flooding along the James River and along the upper Roanoke River. The worst flooding on the James apparently occurred at Buchanan and Bremo Bluff which both reached Moderate Flood Stage. Several businesses near the river in Buchanan were flooded. In Big Island, water backed up under the railroad bridge near the Georgia Pacific plant and flooded the parking lot of the Hunting Creek public boat ramp. The crest along the James River at Lick Run was 19.8 feet at 2030 pm on the 28th. The crest along the James River at Buchanan was 18.73 feet at 1145 am on the 26th.The crest along the James River at Holcomb Rock was 22.74 feet at 800 am on the 28th.The crest along the James River at Lynchburg was 19.74 feet at 1300 pm on the 28th.The crest along the James River at Scottsville was 20.28 feet at 2100 pm on the 28th.The crest along the James River at Bremo Bluff was 26 feet at 1400 pm on the 28th.The crest along the Dan River at South Boston was 20.21 feet at 1900 pm on the 29th.The crest along the Roanoke River at Roanoke was 11.05 feet at 630 am on the 27th and a second crest of 12.80 feet 4 hours later on the 27th in the moderate flood category.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 26, 5:52 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 26, 5:52 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 AM EDT MON JUN 26 2006

.AVIATION...

A LARGE BAND OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS
CONTINUES TO MOVE VERY SLOWLY NORTHWEST...WITH RAIN FILLING IN
OVER BLF AND LWB AROUND 12Z. CEILINGS AND VISIBILITIES WILL DROP
TO MVFR ONCE THE RAIN ARRIVES. WIDESPREAD IFR CEILING ALONG AND
EAST OF THE BLUE RIDGE WILL BE SLOW TO IMPROVE TODAY. ADDITIONAL
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE LATE
AFTERNOON AND CONTINUE OVERNIGHT. THIS WILL RESULT IN MVFR TO IFR
CONDITIONS AT THE END OF THE FORECAST PERIOD.

&&

.PREV DISCUSSION...
 (ISSUED 302 AM EDT MON JUN 26 2006)

SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...

THERE WILL TWO PRIME AREAS FOR HEAVY RAINFALL TODAY AND TONIGHT. THE
FIRST IS IN THE VERY NEAR TERM THROUGH THE CENTRAL COUNTY WARNING
WERE THE RADAR IS SHOWING A WIDESPREAD AREA OF SHOWERS WITH A
HEAVIER BAND OF HIGHER REFLECTIVITIES IN THE ALLEGHANY HIGHLANDS AND
SOUTHERN SHENANDOAH OF THE BLUE RIDGE. THE SHOWERS OVER THE BLUE
RIDGE WILL MOVE WEST AND OUT OF THE COUNTY WARNING AREA THIS
MORNING...BUT NOT BEFORE PRODUCING ANOTHER 2 TO 4 INCHES OF RAIN.

THE SECOND WILL BE WITH IN THE EASTERN COUNTY WARNING AREA ALONG THE
PLUME OF MOISTURE SEEN ON THE WATER VAPOR LOOP FROM THE NORTHERN
BAHAMAS TO EASTERN VIRGINIA. MODELS SHOWING SOME ENHANCEMENT OF
UPSLOPE WINDS ALONG THE BLUE RIDGE NORTH OF ROANOKE AROUND 00Z
TONIGHT. BETWEEN THESE TWO AREAS...AS DURING PAST FEW DAYS...WILL
TAKE UNTIL LATE AFTERNOON TO EARLY EVENING FOR THUNDERSTORMS TO
DEVELOP.

ALL PARAMETERS TUESDAY STILL POINT TO ANOTHER PROLONGED PERIOD OF
WIDESPREAD MODERATE TO HEAVY RAINFALL. INFLOW OFF THE ATLANTIC IS
MAXIMIZED TUESDAY AS A SURFACE LOW MOVES THROUGH THE CAROLINAS AND
INTO VIRGINIA.

ONCE THIS LOW GOES BY TO THE NORTH THE PATTERN STARTS TO CHANGE. LOW
LEVELS WINDS BECOME WESTERLY AND DRIER AIR BEGINS TO MOVE INTO THE
REGION...ALTHOUGH RESIDUAL LOW LEVEL RELATIVE HUMIDITY REMAINS
THROUGH THURSDAY. NMM AND GFS HAVE SOME LIFT ON WEDNESDAY AFTERNOON
WITH A COLD FRONT CROSSING THROUGH THE FORECAST AREA...BUT NOT MUCH
IN THE MORNING SO WILL BE LOWERING CHANCE OF RAIN EARLY WEDNESDAY.

AS USUAL...TEMPERATURES WILL BE DEPENDANT ON AMOUNT OF SUNSHINE.
SOME HEATING IS LIKELY IN THE WESTERN COUNTY WARNING AREA LATE THIS
MORNING ONCE THE PRECIPITATION MOVES OUT...ANY THERE MAY BE SOME SUN
IN THE EAST EARLY THIS MORNING BEFORE THE CONVECTION WITH THE
ATLANTIC MOISTURE PLUME DEVELOPS. MAV/MET GUIDANCE WERE MUCH TOO
COOL WITH TEMPERATURES ON SUNDAY AND ARE CARRYING LOTS OF CLOUD
COVER AGAIN TODAY. THERE SHOULD BE MORE THAN ENOUGH BREAKS IN THE
CLOUDS TO SUPPORT GOING A CAT OR TWO ABOVE GUIDANCE FOR MAXIMUM
TEMPERATURES TODAY.

LONG TERM /THURSDAY THROUGH SUNDAY/...

NO CHANGES AT THIS TIME.

AVIATION...

SHOWERS AND SCATTERED THUNDERSTORMS WILL AGAIN AFFECT AVIATION
INTERESTS THROUGHOUT THE PERIOD. CIGS/VSBYS WILL VARY ESPECIALLY
EARLY THIS MORNING FROM THE BLUE RIDGE WEST IN RAIN SHOWERS.
FURTHER EAST IN LYH/DAN EXPECT LOW CLOUDS AND FOG.
THE AXIS OF PRECIPITATION OVER THE BLUE RIDGE THIS MORNING WILL
DISSIPATE OR SHIFT FURTHER WEST...WHILE ANOTHER PLUME OF
PRECIPITATION SHIFTS INTO THE PIEDMONT BY EARLY AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ007-009>020-022>024-032>035-043>047-
     058-059 UNTIL 7 PM TUESDAY.
NC...FLASH FLOOD WATCH FOR NCZ001>006-018>020 UNTIL 7 PM TUESDAY.
WV...FLASH FLOOD WATCH FOR WVZ042>045 UNTIL 7 PM TUESDAY.
&&

AMS
Hazardous weather outlook, Jun 26, 5:47 AM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 AM EDT MON JUN 26 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-271100-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
647 AM EDT MON JUN 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE REGION
THROUGH TUESDAY EVENING. SEVERAL PERIODS OF SHOWERS AND
THUNDERSTORMS AREA EXPECT THROUGH TUESDAY. ADDITIONAL RAINFALL
AMOUNTS WILL BE ONE TO TWO INCHES...WITH LOCALIZED AMOUNTS UP TO 5
INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AFTER TUESDAY EVENING AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CONTACTED FOR FLOODING OR RAINFALL REPORTS.

AMS

In the hours before

Special weather statement, Jun 26, 3:09 AM EST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 AM EDT MON JUN 26 2006

NCZ002-003-019-VAZ015>017-022-032>034-260912-
ALLEGHANY NC-BEDFORD-CARROLL-FLOYD-FRANKLIN-GRAYSON-PATRICK-ROANOKE-
SURRY-WILKES-
409 AM EDT MON JUN 26 2006

...MORE HEAVY SHOWERS ACROSS THE FOOTHILLS AND MOUNTAINS...

SHOWERS...SOME HEAVY...WILL CONTINUE TO STREAM NORTH FROM NORTH
CAROLINA INTO THE FOOTHILLS AND MOUNTAINS OF VIRGINIA THROUGH 515
AM. ONE HOUR RAINFALL RATES AS HIGH AS TWO INCHES CAN BE EXPECTED.
ANTICIPATE MORE PONDING OF WATER ON ROADS...AND LOW LYING FLOODING
IN POOR DRAINAGE AREAS...SUCH AS DITCHES AND CULVERTS. IF TRAVELING
EARLY THIS MORNING...SLOW DOWN TO AVOID HYDROPLANING. VISIBILITIES
WILL BE GREATLY REDUCED IN THE HEAVY RAIN.

05
Special weather statement, Jun 26, 4:19 AM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 AM EDT MON JUN 26 2006

NCZ001>003-018-019-VAZ014>020-022-023-032>034-261050-
ALLEGHANY NC-ALLEGHANY VA-ASHE-BATH-BEDFORD-BOTETOURT-CARROLL-CRAIG-
FLOYD-FRANKLIN-GRAYSON-MONTGOMERY-PATRICK-ROANOKE-SURRY-WATAUGA-
WILKES-
519 AM EDT MON JUN 26 2006

...HEAVY RAINS TO CREATE TRAVEL PROBLEMS...

SHOWERS...HEAVY AT TIMES...WILL TRACK FROM THE NORTH CAROLINA
MOUNTAINS AND FOOTHILLS...NORTH ACROSS WESTERN VIRGINIA THROUGH 700
AM. THE HEAVIEST RAINS ARE GOING TO OCCUR ALONG THE BLUE RIDGE FROM
BLOWING ROCK TO PEAKS OF OTTER. RAINFALL AMOUNTS BETWEEN ONE HALF
TO ONE AND A HALF INCHES WILL FALL BETWEEN 530 AM AND 700 AM. THIS
WILL LEAD TO MORE PONDING OF WATER ON HIGHWAYS. MAKE SURE YOU SLOW
DOWN WHILE DRIVING TO WORK THIS MORNING...AS VISIBILITIES WILL BE
GREATLY REDUCED IN THE HEAVY DOWNPOURS.

05
Local storm report, Jun 26, 7:11 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
811 AM EDT MON JUN 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      ROANOKE                 37.28N 79.96W
06/26/2006                   CITY OF ROANOKE    VA   TRAINED SPOTTER

            WATER GOING INTO HOTEL ON FRANKLIN STREET AND 2 FEET OF
            WATER FLOWING OVER FRANKLIN ROAD NEAR ORE BRANCH.

&&

HYSELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Botetourt

When
June 26, 8:00 AM EST to 8:00 PM EST
Where
Botetourt County, Buchanan
Reported by
OFFICIAL NWS OBS.
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Flood, Roanoke (C)

When
June 27, 5:14 AM EST to June 28, 6:00 AM EST
Where
Roanoke (C) County, Roanoke
Reported by
OFFICIAL NWS OBS.
Coordinates
37.271, -79.941 (the zone’s center; the record gives no point)

Flood, Halifax

When
June 27, 7:00 AM EST to June 29, 10:28 PM EST
Where
Halifax County, South Boston
Reported by
OFFICIAL NWS OBS.
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Flood, Botetourt

When
June 27, 7:00 AM EST to June 28, 1:15 AM EST
Where
Botetourt County, Buchanan
Reported by
OFFICIAL NWS OBS.
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Flood, Amherst

When
June 27, 11:45 AM EST to June 28, 3:00 PM EST
Where
Amherst County, Holcomb Rock
Reported by
OFFICIAL NWS OBS.
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Flood, Botetourt

When
June 27, 1:54 PM EST to June 28, 11:40 PM EST
Where
Botetourt County, Lick Run
Reported by
OFFICIAL NWS OBS.
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Flood, Bedford

When
June 27, 1:54 PM EST to June 28, 1:54 PM EST
Where
Bedford County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Flood, Lynchburg (C)

When
June 27, 3:00 PM EST to June 28, 8:00 PM EST
Where
Lynchburg (C) County, Lynchburg
Reported by
OFFICIAL NWS OBS.
Coordinates
37.414, -79.142 (the zone’s center; the record gives no point)

Flood, Buckingham

When
June 28, 8:00 AM EST to June 29, 8:00 PM EST
Where
Buckingham County, Buckingham
Reported by
OFFICIAL NWS OBS.
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516388, 5516393, 5516386, 5516389, 5516391, 5516387, 5516390, 5516392, 5516385.